Author Topic: Hearing loss, Prednisone, MRI's, more drugs...oh my.....!  (Read 2167 times)

Sleepy In Seattle

  • Hero Member
  • *****
  • Posts: 1286
Hearing loss, Prednisone, MRI's, more drugs...oh my.....!
« on: April 30, 2012, 02:40:59 PM »
Okay, I posted this to my "Lupus Group" as well, but I also wanted to get feedback from the Sjoggie perspective, since I am such a lucky person to have both... (NOT!). I never know which one is hitting me when!!!!

Seems like now the weather's turning nice, I am falling apart!!!! It's depressing and scary. :-(

I was Dx'd with Lupus (SLE), Raynaud's, Sjogren's, and APS (an autoimmune blood-clotting disorder) last fall - a shock, but hey - at least we finally knew what was going on, right? Okay, got a good Rheum and got on aspirin therapy for the clots and Plaquenil for everything else. The Plaquenil seems to work very well for me - almost no side-effects after the first few weeks, and I was feeling better - like, 65%-70% better after 6 months. Very happy!

Then last Monday, BOOM - lost all hearing in my right ear. It's scary! Nobody knows if it's autoimmune-related or not --- and I am not sure my Rheum and the audiologist are communicating well - or at all - about this.

Hearing loss is listed as a side effect of Plaquenil, but the Rheum nurse I talked to said "oh, that's very rare - don't stop your Plaquenil" - sorry, but it's right there on the insert, and I'm scared poop-less by the deafness (what if I lose my other ear?!), and I just spent 5 years with people saying "oh, you don't have autoimmune issues, they're very rare...", and GUESS WHAT?! So sorry if I don't trust the "it's very rare" argument anymore... (eyes rolling, tearing hair out). "Rare" doesn't mean "never", obviously.

Yet another MRI tomorrow to rule out tumors and look for clots.

So today I called to make a Rheum appointment to talk about it all, and they don't seem to want to give me an appointment. REALLY?! I lost my *(&^% HEARING?! Yeah, maybe it's not life-threatening, but c'mon....SOMETHING scary is going on in there. Finally after a round of "20 questions" and the Spanish Inquisition I got one for a week from today. So now - do I take the Plaquenil I am terrified of, or do I wait and just not take it until I can actually sit down and talk to my Rheum (who I like a lot) and get reassured that it ISN'T the Plaquenil? I dunno. Very stressed.

AND - I guess this is good/bad news....since it happened, they have me on 60mg/day of Prednisone, and holy crap....I HAVE NOT FELT THIS GOOD IN YEARS. I feel like I am 25 again - no aches or pains, it's awesome. I am even sleeping well!!!! Which makes me feel horrible, because now I really realize how crappy I NORMALLY feel, even WITH the improvements from the Plaquenil.

I really wish somebody would invent Prednisone without the side effects, because I would eat it like candy.

Now I get to look forward to weaning off of it and back to my crappy "normal" state again - all the while praying that going off it doesn't cause the Lupus/Sjogren's to come roaring back and make the OTHER ear go deaf....and then also they have to decide, if it IS autoimmune (when do they decide that, AFTER the other ear goes?!) - whether to start up Methotrexate or Cellcept as they wean me off the Prednisone. And I was SO hoping the Plaquenil would mean i could avoid the "big guns".

*headsmack*.

Anyway - I guess I just wanted to tell somebody to whom all this makes some sort of sense, and if you have any advice for me, please let me know - this is all so new, I am not even sure what questions I should be asking.

Thanks for reading and being part of this forum so at least I know I am not alone!!!!!
Sjogren's, Lupus, Raynaud's, APS
Fatigue, Brain Fog, Autoimmune Hearing Loss, joint/muscle pain, dry mouth, clots in retina, etc
GF, "semi-Paleo" diet, Supplements, Plaquenil 400mg/day, Aspirin 325mg/day (for APS), Methotrexate 7mg/2x per week, Prednisone 3.5mg/day

Scottietottie

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 9176
Re: Hearing loss, Prednisone, MRI's, more drugs...oh my.....!
« Reply #1 on: April 30, 2012, 04:56:35 PM »
Hi  :)

Have you seen your ENT doc since you went deaf? Are you sure you don't have a big build up of wax or something - or fluid behind the ear drum?
Would Plaquenil not make you go deaf in both ears rather than deaf in one?

There is also something called autoimmune inner ear disease but I think that causes balance issues rather than deafness.

I've had two incidences of going deaf in my life - and both were scary. One time was a double ear infection - the other - the scariest time - I never got an explanation for. All I can say is that it resolved itself in about 3 months. That is a looong time before I was on Plaquenil. Plaquenil has caused me to develop tinnitus I believe but I still feel better taking it than not taking it.

Do tell us what your ENT doc says.

Take care - Scottie  :)
http://sjogrensworld.org/   (our home page)
http://www.sjogrensworld.org/chats.htm   (find our chat times here!)
https://kiwiirc.com/client/irc.dal.net  (way to chat + nickname and #Sjogrensworld)


Never do tomorrow what you can put off till the day after tomorrow!

Sleepy In Seattle

  • Hero Member
  • *****
  • Posts: 1286
Re: Hearing loss, Prednisone, MRI's, more drugs...oh my.....!
« Reply #2 on: April 30, 2012, 05:20:01 PM »
Thank you, Scottie!!!!

Yes, I went to an ENT as soon as I could get in there, which was the next day. No infection, no fluid, no wax - they did all sorts of tests and said my ears were perfectly healthy - except, of course, that in the space of 20 seconds I had become Profoundly Deaf (I mean literally off the bottom of the charts) in my right ear.

It is very encouraging that you say you regained hearing over 3 months....it's a horrible long time to wait, but it's great to know that just because I am not hearing NOW doesn't mean I NEVER will. I know every case is different, but at least there's hope.

The questions you raised - about it affecting both ears (whether because of Plaquenil or Autoimmune disease) are ones I don't feel like they have really answered yet. I don't now how they determine what the cause was - the research I did says over 90% of the time, they never DO determine a cause. So how the heck do they/I know how to proceed?! Should we get more aggressive with autoimmune treatment to prevent more damage, or stop the Plaquenil? How do they even determine that? I just don't know.

I just want to be sure I ask the right questions and don't take anything for granted, so I am looking for advice. I'd hate to get through this and then find out there is something I should have asked about or done (or NOT done) that would have given me a better outcome. I want to do all I can and be a good advocate for myself.

Going profoundly deaf is very scary, even just in one ear (sounds like you know this, Scottie!). It is not like having a plugged ear, right? - when it happened, I couldn't even hear my own voice in my head on that side. It's like the side of my head just DISAPPEARED. I thought I had a stroke!!!! When a tiny bit of tinnitus occurred, I was over the moon, because it meant I could hear SOMEthing....even something annoying!!!! I just don't know what to think.

Thanks again for your response...
Sjogren's, Lupus, Raynaud's, APS
Fatigue, Brain Fog, Autoimmune Hearing Loss, joint/muscle pain, dry mouth, clots in retina, etc
GF, "semi-Paleo" diet, Supplements, Plaquenil 400mg/day, Aspirin 325mg/day (for APS), Methotrexate 7mg/2x per week, Prednisone 3.5mg/day

Scottietottie

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 9176
Re: Hearing loss, Prednisone, MRI's, more drugs...oh my.....!
« Reply #3 on: April 30, 2012, 06:07:53 PM »
hi again  :)

Yes - it is scary. One of my ears has always been deaf so when the other one joined in I felt as though I was in a goldfish bowl watching the world go by. I have enough hearing left to benefit from a hearing aid in the deaf ear.

I never got an explanation but if I were you I would certainly push for one. Now I know I have autoimmune stuff going on I would push harder than I did last time if it ever happened to me again.

Plaquenil is a med that you can stop 'cold turkey' without needing to taper off it. I think I'd want more medical advice before doing that though.

I hope you get answers.

Take care - Scottie  :)
http://sjogrensworld.org/   (our home page)
http://www.sjogrensworld.org/chats.htm   (find our chat times here!)
https://kiwiirc.com/client/irc.dal.net  (way to chat + nickname and #Sjogrensworld)


Never do tomorrow what you can put off till the day after tomorrow!

lindaneall

  • Guest
Re: Hearing loss, Prednisone, MRI's, more drugs...oh my.....!
« Reply #4 on: April 30, 2012, 08:01:33 PM »
I remember hearing about this at several of the Sjogren's conferences.  They said that it is very important to be put on high doses of steroids right away and that it might then be reversible.  It sounds like your doctors did this:)  I'm wishing you the best and hope and pray your hearing comes back in time.

Gayle

  • Guest
Re: Hearing loss, Prednisone, MRI's, more drugs...oh my.....!
« Reply #5 on: May 01, 2012, 06:21:06 AM »
Sudden hearing loss, the rapid loss of 30 decibels or more of hearing ability, can happen over several hours or days. (A normal conversation is 60 decibels.) In nine out of 10 cases, sudden hearing loss affects only one ear. Though there are about 4,000 new cases of sudden hearing loss a year, the cause can only be found in 10% to 15% of cases.

Plaquenil, rarely, can cause such hearing problems, It is important to stop it and see an ear, nose and throat doctor to assess the type and extent of ear problem. Luckily, there are many, wonderful new medications for your RA and you need not worry if you have to stop Plaquenil.

These are some posts I found when I looked around the web. Hope you can get some answers! Good luck!
Gayle